Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2020, 1:18 AM CDT for 4 counties in Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 1:18 AM CDT (06:18 UTC)
- Expired
- May 15, 2020, 1:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cooper County, MO, Howard County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 11:17 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
102
WUUS53 KEAX 150618
SVREAX
MOC053-089-159-195-150645-
/O.NEW.KEAX.SV.W.0063.200515T0618Z-200515T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
118 AM CDT Fri May 15 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Pettis County in central Missouri...
Howard County in central Missouri...
Southeastern Saline County in central Missouri...
Cooper County in central Missouri...
* Until 145 AM CDT.
* At 118 AM CDT, severe thunderstorms were located along a line
extending from near Higbee to near Windsor, moving southeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sedalia, Boonville, Fayette, Glasgow, New Franklin, Pilot Grove,
Smithton, Otterville, Bunceton, Armstrong, Prairie Home, Nelson,
Blackwater, Franklin, Wooldridge, Arrow Rock, Clifton City, Lamine
and Sedalia Memorial Arpt.
This includes Interstate 70 in Missouri between mile markers 82 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3900 9256 3898 9257 3891 9250 3868 9262
3870 9306 3853 9307 3854 9328 3851 9330
3851 9348 3923 9292 3923 9284 3934 9279
3925 9243
TIME...MOT...LOC 0618Z 315DEG 40KT 3936 9254 3848 9348
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:19 AM CDT, 59 minutes earlier.
Area forecast discussion, May 15, 12:19 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1219 AM CDT Fri May 15 2020
.Discussion...
Issued at 305 PM CDT THU MAY 14 2020
Latest surface analysis shows the warm front has lifted north into
Iowa and then trails southwestward through north central Kansas into
southwestern Kansas. Most of the warm sector, which encompasses
nearly all of the forecast area, with exception of extreme
northwestern Missouri, is in the mid to upper 60 degree range for
dewpoints with upper 70 to 80 degree temperatures. The 18Z Topeka
sounding shows a very unstable environment with surface based CAPE
in excess of 3000 J/kg and steep mid-level lapse rates. The
hodograph shows just how weak the flow is aloft, which will limit
storm mode to multicell clusters to bowing segments.
Additionally, there is a weak upper wave/ MCV lifting north into
this unstable environment.
Given the above environment, there are several mechanisms that
could/will lead to storms. First, with the MCV lifting northward,
isolated to scattered storms are possible, mainly in our south/
southeast. With around 3000 J/kg of CAPE but somewhat marginal
shear, if storms form in this area, there could be some large hail
initially and some gusty winds. The second mechanism, which looks
more likely based on the overall pattern, is the front draped
across Iowa into extreme northwestern Missouri and northeastern
Kansas. Strong convergence on this boundary should help trigger
storms later this afternoon into this evening. With relatively
weak shear and strong CAPE, would expect strong initial updrafts
with large hail potential. But these should trend quickly to
clusters/bows and as the cold pools merge/strengthen should being
to move south to the southeast during the late evening and
overnight hours as a line of storms. Strong winds should become
the main threat as the storms evolve into this line or series of
lines. There remains some flash flood potential, especially the
northern portions of the watch where storms could initially train
before a more organized cold pool develops and they begin to slide
south/southeast.
Models show the line of storms and the front moving south of the
area by tomorrow morning. As a result, the best chances for new
showers and storms will be mainly to our south or into the southern
portions of the forecast area. For Saturday, a shortwave trough
moves across Iowa and then southeast. This should lead to fairly
widespread showers and storms along and ahead of the cold front
associated with this shortwave. A slightly cooler but much less
humid air mass moves in behind the front with Sunday looking very
pleasant. The upper pattern then evolves into very unusual pattern
with the shortwave that moved north of us diving into the
southeast and becoming cutoff while an upper ridge amplifies into
the middle of the country. That then evolves into almost an omega
block over the CONUS. With the ridging portion of this block over
the middle of the country, we should see a warming trend with
fairly quiet weather.
&&
.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1215 AM CDT FRI MAY 15 2020
The main line of thunderstorms have pushed east of the terminals,
but will continue to cause impacts over central Missouri until
late morning. Upstream observations do not show any lower ceilings
behind the cold front, so for now I kept the terminals VFR into
the early morning timeframe. A low MVFR deck does appear to form
up just before sunrise with some pockets of IFR around sunrise. As
the area heats up in the morning the clouds will start to lift and
eventually clear out by the late morning into the early afternoon.
VFR conditions can be expected after that with a light NE to E
wind throughout the rest of the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 10 AM CDT this morning for KSZ057-060.
Flash Flood Watch until 7 AM CDT this morning for KSZ103>105.
MO...Flash Flood Watch until 10 AM CDT this morning for MOZ038>040-
043>046-053-054.
Flash Flood Watch until 7 AM CDT this morning for MOZ007-008-
014>017-021>025-028>033-037.
&&
Discussion...CDB
Aviation...BarhamHazardous weather outlook, May 14, 5:03 AM CDT, 20 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 503 AM CDT Thu May 14 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 503 AM CDT Thu May 14 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms possible today and tonight large hail, damaging winds, and flash flooding will be the primary threats, however a tornado or two are also possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong thunderstorms expected Friday south of the KC Metro area across our southwestern counties with hail and strong winds the primary threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 14, 8:20 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
820 PM CDT Thu May 14 2020
MOZ008-017-025-150200-
Schuyler MO-Macon MO-Adair MO-
820 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ADAIR...SOUTHEASTERN
SCHUYLER AND NORTHEASTERN MACON COUNTIES UNTIL 900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Plata, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kirksville, La Plata, Atlanta, Brashear, Gibbs, Millard, Elmer, South
Gifford and Kirksville Regional.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Missouri.
LAT...LON 3986 9247 3999 9271 4040 9244 4035 9235
3997 9235
TIME...MOT...LOC 0120Z 216DEG 22KT 3999 9252Local storm report, May 14, 9:14 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 4 SE PICKERING 40.40N 94.79W
05/14/2020 E1.50 INCH NODAWAY MO EMERGENCY MNGR
&&Local storm report, May 14, 11:03 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1103 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM HAIL 5 WNW NOVINGER 40.27N 92.78W
05/14/2020 E1.00 INCH ADAIR MO TRAINED SPOTTER
ALSO REPORTED WIND OF 70 MPH.
1052 PM TSTM WND GST 5 WNW NOVINGER 40.27N 92.78W
05/14/2020 E70 MPH ADAIR MO TRAINED SPOTTER
ALSO REPORTED QUARTER SIZED HAIL WITH THE
WIND.
&&Special weather statement, May 14, 11:53 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1153 PM CDT Thu May 14 2020
KSZ057-060-105-MOZ037-038-043-044-053-150545-
Johnson KS-Miami KS-Linn KS-Bates MO-Cass MO-Johnson MO-Lafayette MO-
Jackson MO-
1153 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MIAMI...EASTERN LINN...
SOUTHEASTERN JOHNSON...CASS...BATES...SOUTHWESTERN LAFAYETTE...
SOUTHERN JACKSON AND WESTERN JOHNSON COUNTIES UNTIL 1245 AM CDT...
At 1152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Belton to 7 miles west of Fulton. Movement was
east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Blue Springs,
Leawood, Raytown, Grandview, Belton, Raymore, Grain Valley,
Harrisonville, Pleasant Hill, Oak Grove, Odessa, Greenwood,
Lexington, Peculiar, Louisburg and Butler.
This includes the following highways...
Interstate 70 in Missouri between mile markers 18 and 38.
Interstate 470 between mile markers 0 and 15.
Interstate 435 between mile markers 68 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas...and west central Missouri.
LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
3804 9490 3896 9458 3917 9388 3803 9423
3803 9424
TIME...MOT...LOC 0452Z 277DEG 49KT 3882 9454 3797 9486Special weather statement, May 15, 12:00 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1200 AM CDT Fri May 15 2020
MOZ023>025-031>033-039-150545-
Carroll MO-Macon MO-Saline MO-Chariton MO-Livingston MO-Randolph MO-
Linn MO-
1200 AM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHARITON...RANDOLPH...
SOUTHEASTERN LINN...NORTHERN CARROLL...NORTHEASTERN SALINE...SOUTHERN
MACON AND SOUTHEASTERN LIVINGSTON COUNTIES UNTIL 1245 AM CDT...
At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Clarence to 10 miles east
of Braymer. Movement was southeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Moberly, Macon, Marceline, Salisbury, Huntsville, Brunswick, Bevier,
Keytesville, Bucklin, Hale, Bosworth, Callao, Cairo, New Cambria,
Mendon, Tina, Jacksonville, De Witt, Clifton Hill and Sumner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Missouri.
LAT...LON 3940 9231 3932 9271 3934 9279 3929 9282
3926 9298 3958 9376 3960 9376 3991 9229
TIME...MOT...LOC 0459Z 294DEG 59KT 3984 9220 3955 9361Local storm report, May 15, 12:08 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1208 AM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM FLASH FLOOD 4 SW TRENTON 40.03N 93.66W
05/14/2020 GRUNDY MO EMERGENCY MNGR
HIGHWAY W IMPASSABLE DUE TO HIGH WATER ALONG
WOLF CREEK.
&&
SAWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:01 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Livingston | 29 min |
| May 14, 7:19 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 41 min |
| May 14, 7:28 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Mercer, Worth | 47 min |
| May 14, 7:30 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 45 min |
| May 14, 7:37 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Schuyler | 38 min |
| May 14, 7:52 PM CDT | Special Weather Statement | EAX | Holt, Nodaway | 38 min |
| May 14, 8:03 PM CDT | Areal Flood Advisory | EAX | Gentry, Harrison, Nodaway, Worth | 3 hr |
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 37 min |
| May 14, 8:20 PM CDT | Special Weather Statement | EAX | Adair | 40 min |
| May 14, 8:59 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 31 min |
| May 14, 9:05 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 25 min |
| May 14, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 33 min |
| May 14, 9:33 PM CDT | Areal Flood Advisory | EAX | Andrew, Daviess, DeKalb, Gentry, Grundy, Harrison and 2 more | 3 hr |
| May 14, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Daviess, DeKalb, Gentry | 43 min |
| May 14, 10:00 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 45 min |
| May 14, 10:29 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 46 min |
| May 14, 10:34 PM CDT | Flash Flood Warning | EAX | Andrew, Daviess, DeKalb, Gentry, Grundy, Harrison and 5 more | 6 hr |
| May 14, 11:09 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Linn, Livingston | 51 min |
| May 14, 11:14 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon | 31 min |
| May 14, 11:40 PM CDT | Areal Flood Advisory | EAX | Caldwell, Carroll, Chariton, Daviess, Linn, Livingston | 3 hr |
| May 14, 11:53 PM CDT | Special Weather Statement | EAX | Bates, Cass, Jackson | 52 min |
| May 15, 12:00 AM CDT | Special Weather Statement | EAX | Chariton, Macon, Randolph | 45 min |
| May 15, 12:34 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 26 min |
| May 15, 12:45 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 30 min |
| May 15, 1:00 AM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 30 min |
| May 15, 6:24 AM CDT | River Flood Warning | EAX | Howard | 12 hr |
| May 15, 6:49 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 31 hr |
| May 15, 6:49 AM CDT | River Flood Warning | EAX | Linn, Livingston | 36 hr |
| May 15, 7:29 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 21 hr |
| May 15, 9:12 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 48 hr |
| May 15, 4:17 PM CDT | River Flood Warning | EAX | Buchanan | 14 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.